Article Text

PDF

Neoplastic shock
  1. T S Hildebrand,
  2. B Bockholdt,
  3. J S Jürgensen
  1. jansteffen.juergensencharite.de

Statistics from Altmetric.com

A 48 year old woman complained of sudden onset of nausea and vomiting followed by paraesthesia of the tongue and face, dyspnoea, and weakness of her limbs. A severe shock syndrome ensued that necessitated mechanical ventilation and vasopressor support. Laboratory values showed a severe lactic acidosis, hyperglycaemia, and myocardial damage. A global myocardial stunning-like picture without regional motion abnormalities was seen on transoesophageal echocardiography. Aggressive vasopressor and volume therapy was maintained. Nevertheless, the overt left ventricular failure persisted and our patient succumbed to electromechanical dissociation.

Autopsy revealed a right sided retroperitoneal bleeding. A haemorrhagically infarcted phaeochromocytoma with characteristic pale brown cut surface and remnants of the adrenal gland eroded the adjacent vasculature (upper panel). Focal myocardial necrosis, diffuse infiltration of inflammatory cells, accumulation of fatty acids, and contraction band necrosis consistent with catecholamine induced myocarditis was detected (lower panel, haematoxylin-sudan staining). Lipolysis and subsequent accumulation of fatty acids in myocardial cells as well as hyperglycaemia are both metabolic consequences of catecholamine excess. Vasoconstriction and impaired perfusion may account for tissue hypoxia, lactic acidosis, and organ failure. A high degree of clinical alertness is needed to achieve a timely identification of this tumour that has been called the great mimic because of its protean manifestations.


Embedded Image

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.